Urinary Tract Infection & LEG SWELLING

We spent 14 hours in the Emergency Room the other day because my Mom was feeling really intense pain in her vaginal region as well as her butt, the pain affected her left leg and she could hardly walk... we thought it was just another side affect of the radiation and chemo, and the swelling in her leg has always been present...The doctor told us she had a UTI and it has nothing to do with her Cervical Cancer (Stage 3B) ... For her UTI they just gave her antibiotics to take over 10 days.. I was wondering if anyone else has experienced this? How long does it take before the pain goes away. any feed back would really help because it's really hard to watch my Mom in so much pain....

also.. the leg swelling (left leg)... I heard that was common in women who have cervical cancer...
does this ever go away?

Report post

2 replies. Join the discussion

hello, jrm213. it's wonderful that you're on this message board to get support for your mother, and yourself. i don't have personal experience with the leg swelling, lymphedema, but others here will be able to respond to that. i do know from personal experience that a urinary tract infection can be very painful, with the usual symptoms being burning while urinating, the feeling like you still need to 'go', frequency, and sometimes abdominal pain. sometimes blood is in the urine as well. your mom should start to feel better on the antibiotics after 1 or 2 days on the antibiotics, but she does need to continue taking the entire dose even if she feels better. for temporary relief, she could take tylenol or pyridium; the pyridium is sold over the counter as well as with rx depending upon dosage, and causes the urine to turn a red/orange color and provides a bit of a relief to the urinary tract. it doesn't work for everyone, but worth a try for pain relief. also, do you know if the ER did a culture? you'll want to know that the antibiotics she was prescribed will 'work' for the bacteria she's got in her urine. i hope she's feeling better soon!!!

Report post

The swelling in your mothers leg may be lymphedema. I recently discovered mild swelling and my oncologist sent me to a Lymphedma Clinic where they confirmed the my suspicions. It can be a common side effect especially since you mentioned your mother is having radiation. Radiation can damage the lymph nodes. She should consult her doctor because caught in early stages it is controlable and manageable.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support NCCC

Help the National Cervical Cancer Coalition reach its goals and support people like yourself by making a donation today.

Donate to the National Cervical Cancer Coalition

Discussion topics

Community leaders